Osteonecrosis in protease inhibitor-treated patients

P. Bonfanti, A. Gabbuti, S. Carradori, L. Pusterla, F. Parazzini, S. Landonio, T. Quirino

Research output: Contribution to journalArticle

Abstract

The introduction of protease inhibitors has proven a watershed in human immunodeficiency virus infection therapy and has initiated an era of highly active anti-retroviral therapy. However, the numerous data on the effectiveness of these therapeutic regimens have been cited with an ever-growing number of communications concerning adverse reactions. In particular, the widescale use of protease inhibitors has underlined a series of events not evidenced in the controlled clinical studies that permitted the registration of these drugs. We are conducting a cohort multicenter study to evaluate the incidence of adverse events during treatment with protease inhibitors. To date, 4 cases of bilateral osteonecrosis of the femoral head have been reported out of 1073 person-years. While the pathogenesis of this event is unclear, it may be a long-term complication of protease inhibitor treatment.

Original languageEnglish
Pages (from-to)271-272
Number of pages2
JournalOrthopedics
Volume24
Issue number3
Publication statusPublished - 2001

    Fingerprint

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Cite this

Bonfanti, P., Gabbuti, A., Carradori, S., Pusterla, L., Parazzini, F., Landonio, S., & Quirino, T. (2001). Osteonecrosis in protease inhibitor-treated patients. Orthopedics, 24(3), 271-272.